Illinois, 2004

Hail in Illinois, May 30, 2004

May 30, 2004 · NWS LSX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 30, 4:10 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, May 30, 4:10 PM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
510 PM CDT SUN MAY 30 2004

.DISCUSSION...
CURRENTLY AND IN THE NR-TERM...SIGFNT SVR WX OUTBREAK OCCURRING
ATTM.  NOT ONLY A SVR THREAT HIGHLIGHTED BUT ALSO FLOODING GIVEN HVY
RAFL THAT OCCURRED JUST A FEW DAYS AGO AND VERY EFFICIENT RAFL
PRODUCERS ON RADAR ATTM...SO WL CONT FFA THRU MDNGT.  THE ACTIVITY
IS XPCTD TO EXIT FA BY MDNGT AS FNT PUSHES THRU AND STG MID-LVL
Q-VEC DIV MOVS THRU.

THE FCST PROBLEM FOR THE NEXT COUPLE OF DAYS THEN TURNS TO NEG-TILT
TROF OVR UPR MS VLY AND ASSOC PCPN CHCS.  BY WED...THIS TROF IS GONE
WITH A PREDOMINATELY NWLY UPR FLO TAKING HOLD THRU NXT WKND.

MOISTURE MON THRU WED WL BE AOB NORMAL...WITH PWATS BTWN .6 AND
.85.  EVEN B-LYR MOISTURE WL BE RATHER LIMITED...AND THUS POPS FOR
MON AND TUE WL BE LIMITED TO 30 OR BLO DESPITE DECENT INSTAB AT MID
LVLS...ESP ON MON.  BY WED...MID LVL SYS AND FNT HV PUSHED THRU FA
TO LWR POPS A TAD THAT DAY.

THRU WED...FCST TEMPS WL BE AT OR SLGTLY BLO NORMAL FOR ERL JUN AS A
SERIES OF COOLER HI PRES BLDS INTO FA.  GENERALLY SIDED WITH THE
WRMR GUIDANCE HOWEVER...ESP AT NIGHT...AS WLY SFC WNDS NOT
NECESSARILY A GOOD CLIMATOLOGICAL IND OF VERY COOL WX.

FOR THE EXTDD PD (WED NGT THRU SUN)...NWLY UPR FLO TAKES HOLD THRU
THE PD WHICH WL MAKE ANY PCPN FCST QUITE DIFFICULT...ESP GIVEN THE
MED RNG MDL DEPICTION OF WK VORT CNTRS PROPAGATING SEWD NR MO/IL AFT
FRI.  GIVEN HOW FAR OUT THIS IS AND HIGH AMNT OF UNCERTAINTY...
DEFERRED PCPN CHCS TO SLGT CHC AT THIS PT.  TEMPS WL BE ARND
SEASONABLE LVLS FOR ERL JUN.
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
.MO...FLOOD WATCH UNTIL MIDNIGHT CDT.
      TORNADO WATCH UNTIL 7 PM CDT.
.IL...FLOOD WATCH UNTIL MIDNIGHT CDT.
      TORNADO WATCH UNTIL 7 PM CDT.
&&

TES

EFFECTIVE 7 AM JUNE 8 2004...THE AWIPS PRODUCT IDENTIFIER FOR THIS
PRODUCT WILL CHANGE FROM AFDSTL TO AFDLSX.  THE WMO HEADER WILL
REMAIN UNCHANGED. PLEASE ENSURE THAT ANY NEEDED CHANGES ARE
COMPLETED BY JUNE 8 2004.
Hazardous weather outlook, May 30, 3:50 PM CST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
450 PM CDT SUN MAY 30 2004

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-311200-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-
JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION-
MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-
PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
450 PM CDT SUN MAY 30 2004

...SIGNIFICANT OUTBREAK OF SEVERE THUNDERSTORMS INCLUDING TORNADOES
IS ONGOING AND WILL CONTINUE THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF CENTRAL AND EASTERN
MISSOURI AS WELL AS SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE CONTINUES TO BE A HIGH RISK OF SEVERE THUNDERSTORMS FOR THIS
EVENING ACROSS THE ENTIRE OUTLOOK AREA.

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE PUSHING
ACROSS EASTERN MISSOURI AND SOUTHWEST ILLINOIS THIS EVENING.  THE
THUNDERSTORMS ARE EXPECTED TO LEAVE THE AREA BY MIDNIGHT.

THIS IS A PARTICULARLY DANGEROUS SITUATION WITH THE POTENTIAL FOR
A FEW STRONG LONG-LIVED TORNADOES...VERY LARGE HAIL...AND DAMAGING
STRAIGHT LINE WINDS.  HEAVY RAINFALL ACCOMPANYING THE THUNDERSTORMS
WILL ALSO RESULT IN A FLASH FLOOD THREAT...ESPECIALLY OVER PORTIONS
OF SOUTHEAST MISSOURI.

PEOPLE ARE URGED TO KEEP ABREAST OF THE LATEST WEATHER FORECASTS AND
STATEMENTS...AND BE PREPARED IF SEVERE WEATHER THREATENS. DUE TO THE
HOLIDAY WEEKEND...PEOPLE WHICH WILL BE OUTDOORS ARE URGED TO HAVE A
SOURCE OF QUICK WEATHER INFORMATION CLOSE AT HAND. ALSO PEOPLE LIVING
NEAR FLOOD-PRONE AREAS...CREEKS...STREAMS OR RIVERS...OR WITH
RECREATIONAL INTERESTS IN THESE LOCATIONS NEED TO PAY VERY CLOSE
ATTENTION TO RAPIDLY CHANGING WEATHER CONDITIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON MONDAY AFTERNOON
ACROSS NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS...AND ACROSS THE
ENTIRE AREA ON TUESDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NEEDED THIS EVENING. SPOTTER GROUPS SHOULD
PLAN ACCORDINGLY.

TES

In the hours before

Local storm report, May 30, 5:44 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
644 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TORNADO          DU BOIS                 38.22N 89.21W
05/30/2004                   WASHINGTON         IL   LAW ENFORCEMENT

            TREES MANGLED AND TWISTED...AND ROOF DAMAGE TO A HOUSE.
            POSSIBLE TORNADO TOUCHDOWN.

&&

CVKING
Local storm report, May 30, 5:53 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
653 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     BERKELEY                38.74N 90.34W
05/30/2004                   ST. LOUIS          MO   TRAINED SPOTTER

            SEVERE WIND GUSTS CAUSED ROOF DAMAGE TO TWO BUISNESSES.
            LARGE TREES DOWN...CAR SEVERELY DAMAGED. TIME ESTIMATED.

&&

CVKING
Local storm report, May 30, 5:53 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
653 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     BERKELEY                38.74N 90.34W
05/30/2004                   ST. LOUIS          MO   TRAINED SPOTTER

            SEVERE WIND GUSTS CAUSED ROOF DAMAGE TO TWO BUISNESSES.
            LARGE TREES DOWN...CAR SEVERELY DAMAGED. TIME ESTIMATED.

&&

CVKING
Special weather statement, May 30, 6:00 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
700 PM CDT SUN MAY 30 2004

ILC013-061-083-117-119-133-157-163-MOC055-071-093-099-123-179-183-
186-187-189-221-510-310015-
CALHOUN IL-CRAWFORD-FRANKLIN-GREENE IL-IRON-JEFFERSON-JERSEY IL-
MACOUPIN IL-MADISON-MADISON IL-MONROE IL-RANDOLPH IL-REYNOLDS-
ST CHARLES-ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-
STE GENEVIEVE-WASHINGTON-
700 PM CDT SUN MAY 30 2004

...TORNADO WATCH 334 HAS EXPIRED...

THE SEVERE WEATHER THREAT HAS MOVED INTO SOUTH CENTRAL ILLINOIS.
THEREFORE...THE TORNADO WATCH FOR EAST CENTRAL AND SOUTHEAST
MISSOURI...AND SOUTHWEST ILLINOIS...HAS BEEN ALLOWED TO EXPIRE.

SPECIFICALLY...THE FOLLOWING COUNTIES ARE NO LONGER UNDER A TORNADO
WATCH...

IN MISSOURI...

ST. CHARLES...ST. LOUIS...ST. LOUIS CITY...FRANKLIN...JEFFERSON...
CRAWFORD...WASHINGTON...ST. FRANCOIS...STE. GENEVIEVE...REYNOLDS...
IRON...AND MADISON.

IN ILLINOIS...
CALHOUN...GREENE...JERSEY...MACOUPIN...MADISON...ST. CLAIR...
MONROE...AND RANDOLPH.

TRUETT
Local storm report, May 30, 6:03 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
703 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0618 PM     TORNADO          OAKDALE                 38.26N 89.50W
05/30/2004                   WASHINGTON         IL   FIRE DEPT/RESCUE

            DAMAGE TO SUBSTATION AND A BARN ROOF DUE TO POSSIBLE
            TORNADO.

0515 PM     HAIL             HAZELWOOD               38.78N 90.36W
05/30/2004  0.88 INCH        ST. LOUIS          MO   PUBLIC

&&

CVKING
Local storm report, May 30, 6:03 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
703 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0618 PM     TORNADO          OAKDALE                 38.26N 89.50W
05/30/2004                   WASHINGTON         IL   FIRE DEPT/RESCUE

            DAMAGE TO SUBSTATION AND A BARN ROOF DUE TO POSSIBLE
            TORNADO.

0515 PM     HAIL             HAZELWOOD               38.78N 90.36W
05/30/2004  0.88 INCH        ST. LOUIS          MO   PUBLIC

&&

CVKING

The radar

The St Louis radar (KLSX), 102 km away, was scanning. The volume nearest the first event began at 00:16 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pike

When
May 30, 6:15 PM CST
Where
Pike County, Detroit
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.617, -90.683

Storm spotters reported 3/4 inch hail at the intersection of Highways 106 and 100 near Detroit.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5396290.